Texas, 2018

Damaging Wind in Texas, May 25, 2018

May 25, 2018 · NWS OUN · 1 event in 1 county or zone

The 25th saw a round of storms moving southeast through western north Texas and western Oklahoma in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The 25th saw a round of storms moving southeast through western north Texas and western Oklahoma in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 25, 2:57 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 25, 2:57 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
357 PM CDT Fri May 25 2018

.DISCUSSION...
For late this afternoon/evening, isolated to scattered strong to
severe thunderstorms are expected to develop across the eastern
Texas panhandle. These thunderstorms would move east-southeastward
into southwest Oklahoma and adjacent parts of north Texas.

Steep mid-level lapses, >30 knots effective bulk shear, and large
CAPE in the hail-growth zone would be favorable for large hail.
Localized damaging wind gusts are also possible--especially if
enough storms develop for a complex to develop. Farther east,
isolated to scattered storms may continue across east-central
Oklahoma, but the risk of severe weather is lower.

For Sunday through Wednesday, northwest/northern Oklahoma will
maintain a low to moderate chance of showers and thunderstorms
for the possibility of any remnant High Plains convection and/or
influence from shortwave troughs forecast to eject into the
Central Plains. This area will be on the northern periphery of
the mid-level ridge. There is an outside chance one of these
complexes could affect areas farther to the south (such as central
Oklahoma) the middle of next week as a higher-amplitude shortwave
trough ejects into the Plains. Otherwise, most locations should
remain hot and dry.

Beyond Tuesday, both the 25/12Z GFS and ECMWF still indicate that
a hot pattern will develop across the Southern Plains; however,
the latest guidance is less amplified with the mid-level trough
(with a lower magnitude). Even so, near record temperatures are
still expected toward the end of next week.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  92  70  92 /  20  10   0   0
Hobart OK         69  96  71  95 /  20   0   0   0
Wichita Falls TX  72  97  73  96 /  20   0   0   0
Gage OK           65  97  68  94 /  20   0   0   0
Ponca City OK     66  93  69  93 /  20  10   0   0
Durant OK         71  90  71  93 /  30  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/10
Hazardous weather outlook, May 25, 3:14 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
414 PM CDT Fri May 25 2018

OKZ004>048-050>052-TXZ083>090-261000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
414 PM CDT Fri May 25 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms mainly this evening
across western parts Oklahoma and western north Texas.

.Location...
The Slight Risk area is generally southwest of a line from
Woodward, to Weatherford, to Duncan and Ringling. This includes
all of western north Texas. Strong storms will be possible across
south-central and southeast Oklahoma through sunset, but severe
weather is unlikely.

.Timing...
The most likely time for severe storms will be from 5 PM through
about 11 PM.

.Impacts...
Damaging wind gusts of 60 to 70 mph and hail up to the size of
golf balls will be the main hazards.

Some of the storms today will produce locally heavy rainfall which
may result in flooding of low lying and poor drainage areas.

.Discussion...
Thunderstorm development will be possible across the eastern Texas
panhandle and far western Oklahoma through early this evening.
Any storms that develop are expected to organize into a complex
and move over southwest Oklahoma and western north Texas through
the evening hours.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk area should prepare for severe weather operations this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Heat...
Triple digit heat is expected across the western third of Oklahoma
and western north Texas this weekend and again by the middle
of next week.

.Thunderstorms...
A few thunderstorms could move into mainly western and northern
Oklahoma during the evening hours Sunday, Monday, and Tuesday.
Severe thunderstorms are unlikely during this period.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 25, 12:27 PM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
127 PM CDT FRI MAY 25 2018

OKZ012-019-251900-
Garfield OK-Logan OK-
127 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield and
northwestern Logan Counties Until 200 PM CDT...

AT 123 PM CDT, a strong thunderstorm was located near Douglas, moving
south at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3620 9746 3617 9746 3616 9742 3613 9739
      3603 9767 3607 9768 3616 9767 3617 9770
      3631 9773 3636 9762
TIME...MOT...LOC 1823Z 338DEG 10KT 3625 9765

..speg.
Special weather statement, May 25, 2:06 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
306 PM CDT FRI MAY 25 2018

OKZ025-028>030-252030-
Oklahoma OK-Pottawatomie OK-Cleveland OK-McClain OK-
306 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Oklahoma...
southwestern Pottawatomie...eastern Cleveland and southeastern
McClain Counties Until 330 PM CDT...

AT 303 PM CDT, strong thunderstorms were along a line extending from
near Midwest City to near Byars, moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Eastern Oklahoma City, eastern Norman, Midwest City, Del City,
Choctaw, Harrah, Spencer, Nicoma Park, Pink, Tribbey, Wanette, Byars,
Etowah, Rosedale, Stella, Tinker Air Force Base, Stanley Draper Lake,
Newalla, Lake Thunderbird and Forest Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3485 9702 3486 9719 3551 9747 3553 9718
      3492 9693 3485 9693
TIME...MOT...LOC 2003Z 301DEG 16KT 3545 9734 3489 9706

MAHALE
Special weather statement, May 25, 3:07 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
407 PM CDT FRI MAY 25 2018

OKZ030-252130-
Pottawatomie OK-
407 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Pottawatomie County Until
430 PM CDT...

AT 404 PM CDT, a strong thunderstorm was located near Tecumseh,
moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Shawnee, Tecumseh, Maud, St. Louis, Brooksville, Bethel Acres and
Harjo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3504 9683 3522 9704 3534 9703 3525 9678
      3509 9678
TIME...MOT...LOC 2104Z 313DEG 18KT 3528 9700

MAHALE
Special weather statement, May 25, 3:52 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
452 PM CDT FRI MAY 25 2018

OKZ030>032-252230-
Pottawatomie OK-Hughes OK-Seminole OK-
452 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Pottawatomie...west
central Hughes and central Seminole Counties Until 530 PM CDT...

AT 450 PM CDT, a strong thunderstorm was located near Earlsboro,
moving southeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Shawnee, Seminole, Tecumseh, Holdenville, Wewoka, Maud, Earlsboro,
Bowlegs, Lima and Harjo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3535 9700 3536 9677 3505 9629 3504 9675
TIME...MOT...LOC 2150Z 311DEG 36KT 3525 9677

MAHALE
Local storm report, May 25, 4:02 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
502 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             1 SSW EARLSBORO         35.25N 96.81W
05/25/2018  E1.00 INCH       POTTAWATOMIE       OK   PUBLIC

&&

DW
Special weather statement, May 25, 4:29 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
529 PM CDT FRI MAY 25 2018

OKZ031-032-252300-
Hughes OK-Seminole OK-
529 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR west central Hughes and central
Seminole Counties Until 600 PM CDT...

AT 526 PM CDT, a strong thunderstorm was located near Seminole,
moving southeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Seminole, Holdenville, Wewoka, Bowlegs and Lima.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3505 9629 3504 9661 3527 9678 3529 9678
      3535 9671
TIME...MOT...LOC 2226Z 307DEG 34KT 3527 9669

MAHALE

The radar

The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardeman

When
May 25, 4:50 PM CST
Where
Hardeman County, 3.42 mi W of Goodlett
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.340, -99.940

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756816.